High Wind, North Rocky Mountain Front
- When
- September 1, 4:00 PM MST to 8:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
Logan Pass weather station measures 68 mph wind gust.
Strong downslope winds occurred along the Northern Rocky Mountain Front. In addition, a weather system moving over the area caused instability and scattered thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Strong downslope winds occurred along the Northern Rocky Mountain Front. In addition, a weather system moving over the area caused instability and scattered thunderstorms. Some thunderstorms produced wind gusts greater than 58 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 1, 1:48 PM MST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 248 PM MDT SAT SEP 1 2012 .DISCUSSION... TONIGHT THROUGH MONDAY...AN UPPER TROUGH WAS OVER THE PACIFIC NORTHWEST AND WESTERN CANADA EARLY SATURDAY AFTERNOON AND WILL CONTINUE TO MOVE TO THE EAST TONIGHT. THE ASSOCIATED COLD FRONT EARLY SATURDAY AFTERNOON EXTENDED FROM SOUTH OF HAVRE TO NEAR GREAT FALLS TO NEAR THE NORTHERN BORDER OF BEAVERHEAD COUNTY. IT WAS SEPARATING TO VERY DIFFERENT AIRMASSES WITH DEWPOINTS IN THE 20S TO MID 30S BEHIND THE COLD FRONT AND IN THE 40S AHEAD OF THE COLD FRONT WITH AN UNSTABLE AIRMASS. EXPECT SCATTERED SHOWERS AND A FEW THUNDERSTORMS TO CONTINUE INTO THE EVENING HOURS AHEAD OF THE COLD FRONT WHICH WILL CONTINUE MOVING EAST. THEREAFTER EXPECT A DRY AIRMASS WITH THE LONE EXCEPTION BEING A THREAT OF SHOWERS OR THUNDERSTORMS DUE TO A WEAK WEATHER DISTURBANCE OVER FAR SOUTHWEST MONTANA LATE TONIGHT. TEMPERATURES WILL BE NEAR SEASONAL NORMALS THE NEXT COUPLE OF DAYS. BLANK MONDAY NIGHT THROUGH TUESDAY NIGHT...A FAST MOVING CANADIAN COOL FRONT WILL MOVE SOUTHWARD THROUGH THE REGION LATE MONDAY NIGHT AND THROUGH THE DAY ON TUESDAY. BOTH MODELS ARE IN GOOD AGREEMENT WITH THIS FEATURE...AND WITH A FAIRLY QUICK PUSH OF COOLER AIR...AFTERNOON TEMPERATURES HAVE BEEN LOWERED A BIT FOR TUESDAY...WITH MOST AREAS AVERAGING 4 TO 8 DEGREES BELOW NORMAL. THE CHANCES FOR PRECIPITATION CONTINUE TO BE CONFINED TO AREAS MAINLY NORTH OF GREAT FALLS. OVERALL...ANY PRECIPITATION SHOULD BE QUITE LIGHT (LESS THAN A TENTH OF AN INCH)...AND FAIRLY SPOTTY WITH THIS SYSTEM. WEDNESDAY...EXPECT A ONE DAY WARM UP...AS THE REGION WILL BE IN-BETWEEN STORM SYSTEMS. AFTERNOON TEMPERATURES SHOULD GENERALLY BE NEAR NORMAL FOR MANY AREAS. THURSDAY...ANOTHER FAST MOVING ALBERTA CLIPPER LIKE SYSTEM WILL MOVE THROUGH THE REGION. THE EC IS FASTER AND FURTHER WEST WITH THIS FEATURE WHEN COMPARED TO THE GFS. THUS THERE IS A NOW A SMALL CHANCE FOR POPS OVER NORTH CENTRAL MONTANA...ALONG WITH COOLER TEMPERATURES FOR THURSDAY. FRIDAY AND SATURDAY...BOTH MODELS CONTINUE TO PROG A FAST BUILDING UPPER LEVEL RIDGE TO REBUILD OVER THE REGION STARTING ON FRIDAY AND CONTINUE TO BUILD INTO THE WEEKEND. THE END RESULT...MOSTLY DRY CONDITIONS AND A WARMING TREND. AFTERNOON TEMPERATURES WILL RETURN TO NEAR SEASONAL NORMALS ON FRIDAY...WITH ABOVE NORMAL TEMPERATURES EXPECTED FOR SATURDAY. OVERNIGHT LOWS WILL BE SEASONABLE (SEPTEMBER LIKE)...THUS A BIT CHILLY AT HIGHER ELEVATIONS...AND ON THE COOL SIDE AT LOWER ELEVATIONS. BRUSDA && .AVIATION... UPDATED 1725Z. AREAS OF MORNING PRECIPITATION OVER NORTH CENTRAL MONTANA WILL CONTINUE TO MOVE INTO EASTERN MONTANA. SURFACE COLD FRONT PUSHING THROUGH THE REGION WILL BRING INCREASING WESTERLY WINDS TODAY WITH SKIES CLEARING FROM NORTHWEST TO SOUTHEAST. SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST AND INCREASE IN COVERAGE OVER EASTERN PORTIONS OF SOUTHWEST MONTANA THIS AFTERNOON. THIS PRECIPITATION WILL MOVE INTO SOUTH CENTRAL MONTANA SHORTLY AFTER 00Z WITH SKIES CLEARING OVERNIGHT. GUSTY WINDS WILL ONCE AGAIN DEVELOP ALONG THE EAST SLOPES OF THE CONTINENTAL DIVIDE BY 16Z SUNDAY. MPJ && .FIRE WEATHER... HIGHER DEWPOINTS THAN ANTICIPATED ARE KEEPING RELATIVE HUMDITIES GENERALLY ABOVE 20 PERCENT EXCEPT IN THE NORTHWEST SATURDAY AFTERNOON. STILL THINK THERE IS A CHANCE THAT DRIER AIR BEHIND THE COLD FRONT COULD MOVE INTO THE AREA LATER SATURDAY AFTERNOON SO AM RELUCTANT TO CANCEL THE RED FLAG WARNING FOR THE REST OF SATURDAY. SUNDAY EXPECT VERY LOW RELATIVE HUMIDITIES AND DAYTIME HEATING SHOULD RESULT IN GUSTY WEST WINDS EXCEPT POSSIBLY OVER THE FAR SOUTHERN PORTIONS OF THE FIRE DISTRICT. SO FEEL CONFIDENT WITH THE CURRENT RED FLAG WARNING FOR SUNDAY. THERE COULD BE CRITICAL FIRE CONDITIONS ON MONDAY AS EXPECT RELATIVE HUMIDITIES IN THE 10 TO 20 PERCENT RANGE ALONG WITH WESTERLY WINDS NEAR 15 MPH. HOWEVER ON MONDAY SOME GUIDANCE IS INDICATING HUMIDITIES AND LIGHTER WINDS. && .PRELIMINARY POINT TEMPS/POPS... GTF 44 81 44 79 / 10 0 0 0 CTB 42 76 41 74 / 0 0 0 10 HLN 47 80 46 81 / 10 0 0 0 BZN 40 79 38 81 / 20 0 0 0 WEY 32 71 29 72 / 30 10 0 0 DLN 39 78 39 79 / 20 0 0 0 HVR 46 81 43 79 / 10 0 0 10 LWT 43 77 42 75 / 20 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT SUNDAY BLAINE...BROADWATER... CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU... EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...FERGUS... GALLATIN...HILL...JEFFERSON...JUDITH BASIN...LIBERTY...MADISON... MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE. && SHORT TERM...BLANK LONG TERM...MPJ AVIATION...MPJ WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 425 AM MDT SAT SEP 1 2012 MTZ009>014-044>051-054-055-021130- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-GALLATIN- 425 AM MDT SAT SEP 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR NORTH CENTRAL MONTANA AND PORTIONS OF SOUTHWEST MONTANA. THIS INCLUDES FIRE WEATHER ZONES 112... 113...114...115...116...117 AND 118. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE RED FLAG WARNING CONTINUES UNTIL 9 PM SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-015-052-053-021130- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER- 425 AM MDT SAT SEP 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
222 PM MDT SAT SEP 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 2 SE MONTANA CITY 46.52N 111.90W
09/01/2012 E0.25 INCH JEFFERSON MT TRAINED SPOTTER
&&
PNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
349 PM MDT SAT SEP 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL BOULDER 46.23N 112.11W
09/01/2012 E0.25 INCH JEFFERSON MT CO-OP OBSERVER
&&
PNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
455 PM MDT SAT SEP 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM NON-TSTM WND GST 14 W SAINT MARY 48.69N 113.71W
09/01/2012 M68 MPH GLACIER MT MESONET
WIND GUSTS TO 68 MPH REPORTED AT LOGAN PASS VISITORS
CENTER.
&&
GUSTAFSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
459 PM MDT SAT SEP 1 2012
MTZ055-012345-
GALLATIN MT-
459 PM MDT SAT SEP 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GALLATIN COUNTY UNTIL
545 PM MDT...
AT 454 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
BELGRADE...OR 11 MILES WEST OF BOZEMAN...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
BELGRADE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4562 11129 4578 11140 4599 11085 4587 11077
4575 11079
TIME...MOT...LOC 2259Z 245DEG 18KT 4574 11122The Great Falls radar (KTFX), 72 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
4 thunderstorm wind, 1 high wind. Local standard time, as filed.
Logan Pass weather station measures 68 mph wind gust.
DOT sensor at Geyser measures 60 mph wind gust.
DOT sensor at Bozeman Pass on I-15 measures 60 mph wind gust.
Power poles down from thunderstorm wind gusts...power outages also reported.
DOT sensor at Bozeman Pass on I-15 measures a 60 mph thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411539, 411536, 411537, 411535, 411538.